A New Conservative Difference Scheme for the General Rosenau-RLW Equation
© Jin-Ming Zuo et al. 2010
Received: 28 May 2010
Accepted: 14 October 2010
Published: 20 October 2010
A new conservative finite difference scheme is presented for an initial-boundary value problem of the general Rosenau-RLW equation. Existence of its difference solutions are proved by Brouwer fixed point theorem. It is proved by the discrete energy method that the scheme is uniquely solvable, unconditionally stable, and second-order convergent. Numerical examples show the efficiency of the scheme.
It is known the conservative scheme is better than the nonconservative ones. Zhang et al.  point out that the nonconservative scheme may easily show nonlinear blow up. In  Li and Vu-Quoc said " in some areas, the ability to preserve some invariant properties of the original differential equation is a criterion to judge the success of a numerical simulation". In [3–11], some conservative finite difference schemes were used for a system of the generalized nonlinear Schrödinger equations, Regularized long wave (RLW) equations, Sine-Gordon equation, Klein-Gordon equation, Zakharov equations, Rosenau equation, respectively. Numerical results of all the schemes are very good. Hence, we propose a new conservative difference scheme for the general Rosenau-RLW equation, which simulates conservative laws (1.4) and (1.5) at the same time. The outline of the paper is as follows. In Section 2, a nonlinear difference scheme is proposed and corresponding convergence and stability of the scheme are proved. In Section 3, some numerical experiments are shown.
2. A Nonlinear-Implicit Conservative Scheme
In this section, we propose a nonlinear-implicit conservative scheme for the initial-boundary value problem (1.1)–(1.3) and give its numerical analysis.
2.1. The Nonlinear-Implicit Scheme and Its Conservative Law
Lemma 2.1 (see ).
Then (2.8) is gotten from (2.10).
Then (2.9) is gotten from (2.15). This completes the proof of Theorem 2.2.
2.2. Existence and Prior Estimates of Difference Solution
To show the existence of the approximations for scheme (2.3)–(2.5), we introduce the following Brouwer fixed point theorem .
Hence, for all , there exists . It follows from Lemma 2.3 that exists which satisfies . Let , then it can be proved that is the solution of scheme (2.3)–(2.5). This completes the proof of Theorem 2.4.
Next we will give some priori estimates of difference solutions. First the following two lemmas  are introduced:
Lemma 2.5 (discrete Sobolev's estimate).
Lemma 2.6 (discrete Gronwall's inequality).
This completes the proof of Theorem 2.7.
Theorem 2.7 implies that scheme (2.3)–(2.5) is unconditionally stable.
2.3. Convergence and Uniqueness of Difference Solution
then from Taylor's expansion, we obtain the following.
Scheme (2.3)–(2.5) is uniquely solvable.
This completes the proof of Theorem 2.11.
All results above in this paper are correct for initial-boundary value problem of the general Rosenau-RLW equation with finite or infinite boundary.
3. Numerical Experiments
The authors would like to express their sincere thanks to the referees for their valuable suggestions and comments. This paper is supported by the National Natural Science Foundation of China (nos. 10871117 and 10571110).
- Zhang F, Pérez-García VM, Vázquez L: Numerical simulation of nonlinear Schrödinger systems: a new conservative scheme. Applied Mathematics and Computation 1995,71(2-3):165-177. 10.1016/0096-3003(94)00152-TMathSciNetView ArticleMATHGoogle Scholar
- Li S, Vu-Quoc L: Finite difference calculus invariant structure of a class of algorithms for the nonlinear Klein-Gordon equation. SIAM Journal on Numerical Analysis 1995,32(6):1839-1875. 10.1137/0732083MathSciNetView ArticleMATHGoogle Scholar
- Chang Q, Xu L: A numerical method for a system of generalized nonlinear Schrödinger equations. Journal of Computational Mathematics 1986,4(3):191-199.MathSciNetMATHGoogle Scholar
- Chang Q, Jia E, Sun W: Difference schemes for solving the generalized nonlinear Schrödinger equation. Journal of Computational Physics 1999,148(2):397-415. 10.1006/jcph.1998.6120MathSciNetView ArticleMATHGoogle Scholar
- Wang T-C, Zhang L-M: Analysis of some new conservative schemes for nonlinear Schrödinger equation with wave operator. Applied Mathematics and Computation 2006,182(2):1780-1794. 10.1016/j.amc.2006.06.015MathSciNetView ArticleMATHGoogle Scholar
- Wang T, Guo B, Zhang L: New conservative difference schemes for a coupled nonlinear Schrödinger system. Applied Mathematics and Computation 2010,217(4):1604-1619. 10.1016/j.amc.2009.07.040MathSciNetView ArticleMATHGoogle Scholar
- Zhang L: A finite difference scheme for generalized regularized long-wave equation. Applied Mathematics and Computation 2005,168(2):962-972. 10.1016/j.amc.2004.09.027MathSciNetView ArticleMATHGoogle Scholar
- Zhang F, Vázquez L: Two energy conserving numerical schemes for the sine-Gordon equation. Applied Mathematics and Computation 1991,45(1):17-30. 10.1016/0096-3003(91)90087-4MathSciNetView ArticleMATHGoogle Scholar
- Wong YS, Chang Q, Gong L: An initial-boundary value problem of a nonlinear Klein-Gordon equation. Applied Mathematics and Computation 1997,84(1):77-93. 10.1016/S0096-3003(96)00065-3MathSciNetView ArticleMATHGoogle Scholar
- Chang QS, Guo BL, Jiang H: Finite difference method for generalized Zakharov equations. Mathematics of Computation 1995,64(210):537-553. 10.1090/S0025-5718-1995-1284664-5MathSciNetView ArticleMATHGoogle Scholar
- Hu JS, Zheng KL: Two conservative difference schemes for the generalized Rosenau equation. Boundary Value Problems 2010, 2010:-18.Google Scholar
- Hu B, Xu Y, Hu J: Crank-Nicolson finite difference scheme for the Rosenau-Burgers equation. Applied Mathematics and Computation 2008,204(1):311-316. 10.1016/j.amc.2008.06.051MathSciNetView ArticleMATHGoogle Scholar
- Browder FE: Existence and uniqueness theorems for solutions of nonlinear boundary value problems. In Proceedings of Symposia in Applied Mathematics, vol. 17. American Mathematical Society, Providence, RI, USA; 1965:24-49.Google Scholar
- Zhou Y: Applications of Discrete Functional Analysis to the Finite Difference Method. International Academic Publishers, Beijing, China; 1991:vi+260.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.